Medical questions & health advice by board certified doctors
"Could my extreme dizziness be caused by ibuprofen or dehydration?"
this morning i experienced the worst dizziness i have ever known. I took some ibuprofen for my menstrual cramps and within an hour i was back awake i went to get some water and half way down the stairs i started to feel lightheaded, halfway back upstairs i had to crawl on my hands and knees because i couldn't stand and i went and laid down and for a few minutes my sight was extremely limited and there was a persistant ringigng in my ears. the dizziness and faintness continued accompanied by profuse sweating for a total of about 45 min before finally tapering off mostly. I was wondering if these may have been symptoms of dehydration or a side effect to the advil
What you had was most likely not a side effect of the ibuprofen. What you had sounds very much like a vaso-vagal episode. This is an over reaction of a nerve that controls many of your internal organs (called the vagus nerve). The over-reaction of this nerve causes episodes of lightheadedness, nausea, sweating, and sometimes can make you pass out. Vaso-vagal episodes can be triggered by many different things, but the most common include standing for a long time in a hot room, and being exposed to something that scares you (such as blood or heights etc). Your reaction, especially the faintness and profuse sweating could be caused by this. Another, much more unusual possibility is that you had a heart attack. If you are older, and/or you have a history of coronary artery disease, then this is a possibility that should be considered. I do think that you should see a doctor about this. I suggest that you schedule an appointment with your primary care physician. You can describe this episode to your doctor and the two of you can decide what most likely happened. I don't think any additional testing will be necessary, but your doctor may decide to get an ultrasound of your heart. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.